Flood, Holmes
- When
- June 14, 5:45 PM EST to June 15, 3:00 AM EST
- Where
- Holmes forecast zone
- Property damage
- $100,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.561, -81.929 (the zone’s center; the record gives no point)
Two to three inches of rain fell on much of Wayne and Holmes Counties as a series thunderstorms moved across northern Ohio during the evening hours of June 14th and early morning hours of the 15th. Widespread lowland flooding was reported in both Wayne and Holmes Counties.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
Two to three inches of rain fell on much of Wayne and Holmes Counties as a series thunderstorms moved across northern Ohio during the evening hours of June 14th and early morning hours of the 15th. Widespread lowland flooding was reported in both Wayne and Holmes Counties. Several roads had to be closed in each county because of flood waters up to three feet deep. Dozens of homes and business sustained flood damage, mainly from basement flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 14, 2:11 PM EST, 3 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 311 PM EDT MON JUN 14 2004 .DISCUSSION... BOW ECHO IS RACING RAPIDLY EAST ACROSS THE AREA THIS AFTERNOON. LINE IS INTENSIFYING AND INCREASING IN AREAL COVERAGE WITH TIME. UNSTABLE ATMOSPHERE AHEAD OF THE BOW ECHO WILL SUSTAIN ACTIVITY AS IT MOVES EAST ACROSS THE FORECAST AREA THIS AFTERNOON AND EVENING. THUNDERSTORMS WILL PRODUCE STRONG GUSTY WINDS WITH POTENTIAL FOR LARGE HAIL. RAINFALL AMOUNTS APPEAR TO BE AROUND ONE INCH WITH THE LINE WHICH HELPS WITH FLOODING POTENTIAL ACROSS THE AREA. AFTER LINE MOVES THROUGH THE AREA THIS EVENING...WILL KEEP MENTION OF A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE EXTREME WESTERN PORTIONS OF THE AREA AND CHANCE POPS IN THE EAST. WEAK SHORTWAVE MOVES EAST OF THE AREA WITH THE BOW ECHO FOLLOWED BY ANOTHER SHORTWAVE TROUGH MOVING EAST ACROSS THE AREA OVERNIGHT TONIGHT. NVA BEGINS TO BUILD INTO THE AREA AFTER MIDNIGHT TO BEGIN SETTING UP A PATTERN OF DRY WEATHER FOR TUESDAY THROUGH AT LEAST WEDNESDAY MORNING. HIGH PRESSURE WILL BUILD ACROSS THE AREA TUESDAY AND SHIFT EAST BY TUESDAY NIGHT. AIR MASS WILL REMAIN QUITE WARM ON TUESDAY WITH LOWS TONIGHT AND TUESDAY NIGHT IN THE 60S AND HIGHS ON TUESDAY IN THE MIDDLE LOWER TO MIDDLE 80S. ANOTHER TROUGH WILL APPROACH THE FORECAST AREA WEDNESDAY AND WILL BRING A SHOT OF SHOWERS AND THUNDERSTORMS TO THE AREA ONCE AGAIN. UPPER LEVEL VORT MAX WILL LIFT NORTH INTO THE FORECAST AREA WEDNESDAY NIGHT BRINGING THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA. WARM FRONT WILL LIFT NORTH ACROSS THE FORECAST AREA WEDNESDAY AFTERNOON WHERE IT WILL BECOME NEARLY STATIONARY OVER LAKE ERIE WHILE A WEAK WAVE OF LOW PRESSURE MOVES NORTHEAST ALONG THE BOUNDARY THURSDAY. AFTER WAVE MOVES EAST OF THE AREA...THE WHOLE PACKAGE SHIFTS SOUTH OF THE FORECAST AREA THURSDAY NIGHT SETTING UP FOR A DRY DAY ON FRIDAY. WILL ALSO KEEP SATURDAY DRY FOR NOW AS NEXT STORM SYSTEM TRACKS TOWARD THE FORECAST AREA. PRECIPITATION MAY HOLD OFF UNTIL SATURDAY EVENING. SYSTEM WILL MOVE FAIRLY FAST THROUGH THE AREA BUT WILL CARRY A CHANCE INTO SUNDAY FOR MORE SHOWERS AND THUNDERSTORMS. CONSENSUS IS THAT UPPER LEVEL SYSTEM WILL STAY FAR ENOUGH NORTH IN CANADA THAT WE CAN LEAVE MONDAY DRY FOR NOW. EXPECTING A BIT OF A COOL DOWN AS BROAD UPPER LEVEL TROUGH SETS UP NORTH OF THE FORECAST AREA BUT ZONAL FLOW WILL DOMINATE THE FORECAST AREA PUMPING COOL AIR MASS INTO THE AREA. HIGHS WILL BE IN THE LOWER 70S WITH A WARMING TREND INTO THE WEEKEND. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...FLOOD WATCH IN EFFECT FOR LUCAS...WOOD...HANCOCK...OTTAWA... SANDUSKY...SENECA...WYANDOT...ERIE...HURON...ASHLAND...MARION... MORROW...CRAWFORD...LORAIN...CUYAHOGA...MEDINA...ASHLAND... RICHLAND...KNOX...HOLMES...WAYNE...STARK...AND SUMMIT UNTIL 1 AM TUESDAY. SEVERE THUNDERSTORM WATCH FOR ALL OF NORTHERN OHIO UNTIL 6 PM. PA...NONE. && LOMBARDY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 718 AM EDT MON JUN 14 2004 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-141417- ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA- CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH- HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH- MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH- RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH- SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH- INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA... BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA... ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN... MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG... MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON... RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN... WOOSTER AND YOUNGSTOWN 718 AM EDT MON JUN 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A PORTION OF NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY THERE IS A CHANCE OF SEVERE THUNDERSTORMS TODAY AND EARLY TONIGHT. MOIST AND UNSTABLE AIR IS ACROSS NORTHERN OHIO AND NORTHWEST PENNSYLVANIA. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION THIS AFTERNOON AND CONTINUE INTO THE EVENING HOURS. SOME OF THE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. ISOLATED TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN... THERE IS A CHANCE OF SEVERE THUNDERSTORMS LATE WEDNESDAY AND WEDNESDAY NIGHT AS A COLD FRONT MOVES INTO THE AREA. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 113 PM EDT MON JUN 14 2004 OHZ003-006>008-017-018-027-028-141906- CRAWFORD OH-HANCOCK OH-LUCAS OH-OTTAWA OH-SANDUSKY OH-SENECA OH- WOOD OH-WYANDOT OH- 113 PM EDT MON JUN 14 2004 ...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 6 PM... ...FLOOD WATCH IS IN EFFECT UNTIL 1 AM... A LINE OF STRONG TO SEVERE THUNDERSTORMS CONTINUES TO MOVE THROUGH NORTHERN INDIANA AT 50 MILES AN HOUR. WITH THIS CURRENT MOVEMENT THIS LINE OF STORMS WILL ENTER NORTHWEST OHIO AROUND 2 PM AND INTO THE TOLEDO...BOWLING GREEN AND FINDALY METRO AREAS BY 3 PM. THESE THUNDERSTORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS AND HEAVY RAIN. A FLOOD WATCH ALSO REMAINS IN EFFECT FOR MUCH OF THE AREA. RAINFALL AMOUNTS OF LESS THAN AN INCH AN HOUR COULD BEGIN TO PRODUCE FLOODING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
409 PM EDT MON JUN 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG 3 S BOWLING GREEN 41.38N 83.65W
06/14/2004 WOOD OH AMATEUR RADIO
LARGE TREES DOWN SOUTH OF CITY. ONE LARGE TREE FELL
THROUGH A TRAILER HOME.
0330 PM TSTM WND DMG SYLVANIA 41.71N 83.71W
06/14/2004 LUCAS OH AMATEUR RADIO
NUMEROUS LARGE TREES DOWN AND POWER OUTAGES COUNTY WIDE.
&&
GTGOHZ003-006>009-017>019-027-028-036-142153- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 538 PM EDT MON JUN 14 2004 ...THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR THE AREA HAS BEEN CANCELLED... THE SEVERE THUNDERSTORMS RESPONSIBLE FOR THE WATCH HAVE MOVED EAST OF THE AREA. NO ADDITIONAL STORMS ARE EXPECTED THIS EVENING. ADAMS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
559 PM EDT MON JUN 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0513 PM TSTM WND DMG AMHERST 41.40N 82.23W
06/14/2004 LORAIN OH AMATEUR RADIO
MULTIPLE TREES DOWN.
0414 PM TSTM WND DMG FOSTORIA 41.16N 83.41W
06/14/2004 SENECA OH AMATEUR RADIO
LARGE TREE ON GARAGE.
0410 PM TSTM WND DMG 5 SE FOSTORIA 41.11N 83.35W
06/14/2004 SENECA OH AMATEUR RADIO
LARGE TREE DOWN.
0345 PM TSTM WND DMG FINDLAY 41.04N 83.64W
06/14/2004 HANCOCK OH AMATEUR RADIO
FEW LARGE LIMBS DOWN.
&&
FMKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
626 PM EDT MON JUN 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0613 PM HAIL CHARDON 41.58N 81.21W
06/14/2004 0.75 INCH GEAUGA OH AMATEUR RADIO
&&
FMKThe national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408652, 5408653.